California, 2013

Damaging Wind in California, June 4, 2013

June 4, 2013 · NWS VEF · 1 event in 1 county or zone

Isolated storms which developed over the mountains caused minor damage in Bishop, CA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Isolated storms which developed over the mountains caused minor damage in Bishop, CA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 4, 2:12 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 2:12 PM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT TUE JUN 4 2013

.SYNOPSIS...CHANCES FOR AFTERNOON OR EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE EACH AFTERNOON IN THE SIERRA THROUGH
THURSDAY. ELSEWHERE...HIGH PRESSURE WILL ALLOW FOR A WARMING TREND
THROUGH AT LEAST SATURDAY. VERY HOT AND DRY CONDITIONS ARE EXPECTED
THROUGH THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...LATEST SATELLITE LOOPS
SHOWED A WEAK DISTURBANCE MOVING EAST ACROSS THE SOUTHERN TIP OF
NEVADA AS WELL AS A FEW CUMULUS DEVELOPING ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. WEAK RADAR RETURNS OVER THE NEVADA TEST
INDICATE THAT THERE ARE LIKELY A FEW VIRGA SHOWERS IN THE AREA. NO
MEASURABLE PRECIPITATION IS EXPECTED AS DEWPOINT DEPRESSIONS ARE
STILL OVER 60 DEGREES. A FEW SHOWERS ON THE WESTERN SLOPES OF THE
SIERRA HAVE ALSO BEEN NOTED...BUT SHOULD CONTINUE TO MOVE TO THE
WEST.

ANOTHER WEAK UPPER LEVEL LOW IS EXPECTED TO REMAIN OFF THE SOCAL
COAST THROUGH THE PERIOD AS HIGH PRESSURE GRADUALLY BUILDS INTO THE
REGION. THIS WILL ALLOW A WARMING TREND TO COMMENCE AND LAST INTO
THE LONG TERM PERIOD. CONDITIONS WILL REMAIN FAVORABLE FOR A FEW
ISOLATED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS ACROSS THE
SIERRA THROUGH THURSDAY EVENING.

.LONG TERM...FRIDAY THROUGH TUESDAY...THE LATEST MEDIUM RANGE MODELS
REMAIN IN GOOD AGREEMENT AT DEPICTING THE EASTERN PACIFIC RIDGE
STRENGTHENING AND MOVING OVER THE INTERIOR WEST FRIDAY AND SATURDAY
WHILE A WEAK CLOSED UPPER LOW REMAINS TRAPPED BENEATH IT OFF THE
SOUTHERN CALIFORNIA COAST. BOTH OF THESE FEATURES WILL HAVE A
NOTICEABLE INFLUENCE ON OUR WEATHER DURING THE PERIOD. THE FIRST
WILL BE THE STRENGTHENING RIDGE WHICH WILL BRING TEMPERATURES UP TO
THE HIGHEST LEVELS SO FAR THIS YEAR...AND WITHIN A FEW DEGREES OF
RECORD HIGHS OVER MUCH OF THE REGION. EVEN THOUGH THERE IS FAIRLY
GOOD AGREEMENT IN THE SYNOPTIC PATTERN BETWEEN THE ECMWF AND GFS
FRIDAY THROUGH SUNDAY...THE ECMWF MOS GUIDANCE KEEPS POINT FORECASTS
2-3 DEGREES HIGHER THAN THE GFS. THE GOING FORECAST IS A BLEND OF
THE TWO. NO SIGNIFICANT CHANGES WERE MADE TO THE INHERITED TEMP
GRIDS...BUT FORECAST MAX TEMPS FOR LAS VEGAS WERE ALREADY WITHIN AT
LEAST ONE DEGREE OF THE 107 DEGREE EXCESSIVE HEAT THRESHOLD FOR LAS
VEGAS. AN EXCESSIVE HEAT WATCH WAS ISSUED TO RAISE AWARENESS OF THE
POTENTIALLY DANGEROUS HOT WEATHER THIS WEEKEND.

THE RIDGE AXIS IS FORECAST TO SHIFT ACROSS THE GREAT BASIN SUNDAY
WHICH WILL ALLOW THE SOUTHERN CALIFORNIA LOW TO BEGIN TO MOVE INLAND
MONDAY AND TUESDAY. THERE ARE STILL SOME DIFFERENCES IN FORECAST
TRACK BUT NO INDICATION OF ANY SIGNIFICANT MOISTURE BEING PULLED
INTO THIS SYSTEM. IT SHOULD MAINLY SERVE TO MODERATE TEMPERATURES
AND KICK UP SOUTHWEST BREEZES MONDAY AND TUESDAY.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL BECOME INCREASINGLY
SOUTHWESTERLY THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING
WITH SPEEDS 9-12 KTS AND GUSTS TO 15-19 KTS. LIGHTER WINDS FAVORING
TYPICAL DIURNAL TRENDS ARE EXPECTED FROM EARLY WEDNESDAY MORNING
THROUGH EARLY AFTERNOON BEFORE SOUTHWEST WINDS BEGIN TO INCREASE
ONCE AGAIN. A FEW CLOUDS OVER THE MOUNTAINS WILL BE SEEN DURING THE
AFTERNOON AND EVENING HOURS. NO SIGNIFICANT WEATHER EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING
HOURS BEFORE TAPERING OFF OVERNIGHT. A FEW ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON AND EVENING ACROSS THE HIGHER ELEVATIONS OF THE SIERRA. A
OTHERWISE...NO SIGNIFICANT WEATHER IS EXPECTED. MAINLY LIGHT WINDS
FAVORING TYPICAL DIURNAL TRENDS ARE EXPECTED OVERNIGHT AND THROUGH
MUCH OF WEDNESDAY.
&&

.CLIMATE...WIDESPREAD RECORD HIGH MAXIMUM TEMPERATURES ARE NOT
EXPECTED OVER THE WEEKEND - HOWEVER - A FEW SPOTS MAY REACH RECORD
VALUES. THE MOST LIKELY CANDIDATE AT THIS POINT LOOKS TO BE DEATH
VALLEY ON SATURDAY AND SUNDAY. LAS VEGAS MAY ALSO BREAK OR TIE A FEW
RECORD HIGH MINIMUM TEMPERATURES.

RECORD HIGH MAXIMUMS:

LOCATION         6/8          6/9
---------------------------------------
BARSTOW-DAGGETT  112/1955     110/1985
BISHOP           104/1955     103/1955
DEATH VALLEY     121/1955     120/1973
KINGMAN          107/1955     109/1921
LAS VEGAS        111/1955     111/1985
MT CHARLESTON     87/1985      85/1981
NEEDLES          118/1955     118/1955

RECORD HIGH MINIMUMS FOR LAS VEGAS:
6/6        82/2010
6/7        86/2010
6/8        83/2010
6/9        83/2001
6/10       80/2001
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR AZZ001>003-036.
CA...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR CAZ522>527.
&&

WOLCOTT/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jun 4, 2:23 PM PST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT TUE JUN 4 2013

CAZ519>521-051400-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
323 PM PDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE SOUTHERN
SIERRA NEVADA THROUGH THIS EVENING. LITTLE RAINFALL IS EXPECTED BUT
WIND GUSTS UP TO 35 MPH MAY IMPACT AREAS IN THE OWENS VALLEY AND
WHITE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE SOUTHERN
SIERRA NEVADA THROUGH THURSDAY. AN AREA OF HIGH PRESSURE OVER THE
AREA THIS WEEKEND WILL LEAD TO THE HOTTEST TEMPERATURES OF 2013 SO
FAR. RECORD HIGH TEMPERATURES COULD BE TIED OR BROKEN IN BISHOP.

.SPOTTER INFORMATION STATEMENT...

AZZ001>003-036-CAZ522>527-NVZ014>022-051400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
323 PM PDT TUE JUN 4 2013 /323 PM MST TUE JUN 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO WEATHER HAZARDS ARE EXPECTED THROUGH THURSDAY. A STRONG AREA OF
HIGH PRESSURE OVER THE AREA THIS WEEKEND WILL LEAD TO THE HOTTEST
TEMPERATURES OF 2013 SO FAR. RECORD HIGH TEMPERATURES COULD BE TIED
OR BROKEN ACROSS THE AREA. AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED
FOR THE FRIDAY THROUGH SUNDAY PERIOD FOR THE MOHAVE DESERT REGION AT
ELEVATIONS BELOW 4000 FEET.

MOST MOJAVE DESERT RESIDENTS ARE USED TO HOT TEMPERATURES. HOWEVER...THOSE
VISITING THIS WEEKEND MOST LIKELY ARE NOT ACCLIMATED FOR HIGH
TEMPERATURES WHICH WILL BE APPROACHING 110 DEGREES IN LAS VEGAS
SATURDAY...AND APPROACHING 123 DEGREES AT DEATH VALLEY.

ACCOMPLISH OUTDOOR ACTIVITIES IN THE MORNING OR EVENING AND REMEMBER
TO DRINK PLENTY OF WATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The San Joaquin Valley radar (KHNX), 162 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Inyo

When
June 4, 5:05 PM PST to 5:25 PM PST
Where
Inyo County, (Bih)bishop Arpt to 1.03 mi WSW of Bishop
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.370, -118.370

The Bishop (KBIH) ASOS measured a gust to 59 mph, and a large tree was blown down at the intersection of West Pine and Hammond Streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454123.